North Dakota, 2009Damaging Wind in North Dakota, August 14, 2009
August 14, 2009 · NWS FGF · 1 event in 1 county or zone
The summer's first real stretch of hot weather preceded this event, as temperatures rose into the 90s between the 12th and 14th at the official observing site at Fargo, North Dakota. Tropical-like moisture also encompassed the area, with surface dew points rising to near 70F.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The summer's first real stretch of hot weather preceded this event, as temperatures rose into the 90s between the 12th and 14th at the official observing site at Fargo, North Dakota. Tropical-like moisture also encompassed the area, with surface dew points rising to near 70F. Some thunderstorms fired up over northeast South Dakota on the evening of the 14th, along a convergent boundary that extended up into southeast North Dakota. One thunderstorm tracked up into Sargent County and produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 14, 1:35 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT FRI AUG 14 2009
.SHORT TERM...
SVR THREAT MAIN CHALLENGE THRU SATURDAY. WEAK FRONTAL BOUNDARY
WHICH SLIPPED TO NR A BJI-FAR LINE BY LATE MORNING DUE TO MORNING
CONVECTIVE OUTFLOWS HAS RE-SITUATED ITSELF BACK WEST AND EXTENDS
FROM HALLOCK TO JUST WEST OF GRAND FORKS TO JUST EAST OF JAMESTOWN
THEN DOWN TO LOW PRESSURE NORTHWEST OF PIERRE SOUTH DAKOTA. LOWER
CLOUDS THAT FORMED NEAR RAIN AREAS THIS MORNING AND THAT HAD
DRIFTED SOUTHWARD TOWARD FARGO WITH THE NORTH WIND HAS MIXED OUT
AND ENOUGH SFC HEATING TO GET TEMPS BACK INTO THE 80S EAST OF THE
BOUNDARY. DEW PTS VERY HIGH MOSTLY IN THE LOWER 70S ALONG
BOUNDARY. SPC MESOSCALE PAGE SHOWS MUCAPES 3000 TO 4000 J/KG GFK-
FAR-JMS AREA WITH CIN DECREASING. POTENTIAL THERE FOR SFC BASED
SVR TSTMS LATE THIS AFTN INTO THE EVENING. FREEZING LEVELS QUITE
HIGH CLOSE TO 14 KFT SO WILL NEED VERY LARGE STORMS FOR HAIL.
HIGH RESOLUTION RAPID REFRESH ALONG WITH RUC SHOWS 850-500 MB
SHORT WAVE MOVING FROM WRN SD INTO CNTRL ND OVERNIGHT WITH A LOW
LEVEL JET OF 35-40KTS THRU ERN HALF OF SD SPREADING INTO SE ND
AFTER 01-02Z. THUS POTENTIAL IS THERE SVR STORMS TO CONTINUE THRU
THE NIGHT AS THEY BECOME ELEVATED.
THREAT FOR ADDITIONAL THUNDERSTORMS...THOUGH LESS CHANCE FOR
SVR...WILL OCCUR SATURDAY AS ENTIRE SYSTEM MOVES THROUGH WITH THE
SYSTEM EXITING SLOWLY ON SUNDAY. MUCH COOLER AIR MOVES IN ON
SUNDAY AS AN UPPER LOW TROUGH DROPS INTO NW ND AND 850 MB TEMPS
COOL INTO THE SINGLE DIGITS.
.LONG TERM TUE-FRI...
NOT TOO MUCH AGREEMENT ON THE DETAILS IN THE TUE-FRI FORECAST.
ON THE LARGE SCALE...IT DOES LOOK TO REMAIN ON THE COOL SIDE OF
NORMAL. RIDGING GETS GOING ON THE WEST COAST AGAIN SETTING THE
NATIONS MIDSECTION BACK INTO A BROAD TROUGH/CYCLONIC FLOW. WITH
THE DISAGREEMENT IN DETAILS...HARD TO BE TOO SPECIFIC. SOME MODEL
SOLUTIONS ARE SHOWING 850MB TEMPS DROPPING DOWN INTO THE 4C RANGE
SOME MORNINGS...SO COOL IS THE TREND. TRIED TO STAY CLOSE TO
FORECAST CONTINUITY IN REGARD TO PCPN CHANCES. IN CYCLONIC FLOW
ANY GOOD WAVE COULD KEEP PCPN AROUND OVERNIGHT...BUT BEST CHANCES
WOULD PROBABLY BE DURING PEAK HEATING WED/THU.
&&
.AVIATION...
TOUGH CALL FOR MOST OF THE AVIATION FORECAST PARAMETERS. MODELS ARE
ALL OVER THE PLACE IN REGARD TO WIND DIRECTIONS. HOWEVER...THEY DO
LOOK PRETTY LIGHT FOR THE MOST PART...SO IT SHOULD NOT BE TOO
CRITICAL. CLOUD HEIGHTS TOOK ALL MORNING AND INTO THE EARLY
AFTERNOON TO RISE AT KDVL/KGFK/KTVF. OUTSIDE OF ANY PCPN THEY SHOULD
STAY VFR. AREAS THAT SAW PCPN TODAY COULD SEE SOME FOG AS WINDS GET
LIGHTER OVERNIGHT. AS FAR AS CONVECTIVE REDEVELOPMENT GOES...TRIED
TO PUT OFF MENTION OF ADDITIONAL TSTMS UNTIL LATE AFTERNOON OR EARLY
EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
RIDDLE/GODON
Hazardous weather outlook, Aug 14, 6:01 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 14 2009
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN
NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO
TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH
SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN
THE MAIN SEVERE WEATHER THREATS.
THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO
A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE
NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY.
NG
In the hours before
Local storm report, Aug 14, 12:26 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL 10 SW MADDOCK 47.86N 99.68W
08/14/2009 E1.00 INCH BENSON ND PUBLIC
&&
VJPEARCEThunderstorm Wind, Sargent
- When
- August 14, 6:20 PM CST
- Where
- Sargent County, 3.11 mi SSE of Crete
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.160, -97.940
Several 4 to 6 inch diameter tree branches were blown down in a shelterbelt.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180444.